Louisiana, 2016Flash Flood and Heavy Rain in Louisiana, June 2 to 4, 2016
June 2 to 4, 2016 · NWS LCH · 2 events in 2 counties and zones
A ridge of high pressure and an area of low pressure pulled deep moisture across the region during the first 4 days of June. A slow moving upper low and multiple short waves also traversed the area creating lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure and an area of low pressure pulled deep moisture across the region during the first 4 days of June. A slow moving upper low and multiple short waves also traversed the area creating lift. Widespread showers and storms was the result during the 3rd and 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 2, 8:48 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 2, 8:48 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
948 PM CDT THU JUN 2 2016
.UPDATE...
Convection has decreased across SE TX and SW LA over the past few
hours. However, WV satellite imagery and RAP analysis show
additional areas of cyclonic vorticity that will be rotating
around the upper level low and through the region during the
overnight hours. 00Z local sounding shows ample PWAT greater than
1.75 inches still in place across the region combined with a deep
warm cloud layer. This would suggest efficient rainfall
production with any additional convection that develops during the
next round of atmospheric ascent. Latest high resolution guidance
suggests that new convection will develop along the TX coast later
tonight and move NE into SW LA by early tomorrow morning.
Therefore, will not be making any adjustments to the QPF or POPs
for this evening.
The earlier round of convection resulted in a cold pool extending
from the TX Lakes region and central LA into upper Acadiana. Will
make some minor adjustments to reflect the lower temperatures
across this region over the next several hours. However, minimum
temperatures tonight look to remain relatively unchanged from the
previous forecast.
&&
.PREV DISCUSSION... /issued 557 PM CDT THU JUN 2 2016/
DISCUSSION...
00 TAF Issuance.
AVIATION...
Intermittent SHRA/TSRA & VFR/MVFR ceilings expected this evening
and overnight, really problematic to try and time it. However,
placed tempo groups this evening and early FRI morning for the
stronger TSRA expected. After 10-12z, next perturbation expected
to bring widespread SHRA/TSRA for the remainder of the morning and
afternoon hours, again hard to time starting and ending times,
thus prevailing TSRA.
DML
PREV DISCUSSION... /issued 315 PM CDT THU JUN 2 2016/
DISCUSSION...Storm total precip showing 3 to 5 inches of
rainfall over much of southeast Texas, with isolated areas from 6
to 9 inches. Ground truth showing radar estimates very accurate.
Crossing the Sabine river into the immediate west Louisiana
parishes rains of 2 to 4 inches is indicated. Convective line that
spawned the heavy rains is currently trending downward with
stratiform rains in its wake. The exception is a fairly strong
cluster of showers and thunderstorms advancing over Rapides
parish.
Have expanded the flash flood watch eastward and now includes the
entire area. Watch at this time goes through 12z Saturday (7 am)
but very well might have to be extended. Much advertised Texas low
progged to continue a very slow eastward advance into central
Texas Friday, then take a southern jog into south Texas for early
in the weekend. Feature will maintain a continuous feed of deep
tropical moisture with occasional rounds of showers and
thunderstorms. With grounds saturated and ditches full especially
over the western half of the area, this is a particularly concerning
situation with a couple more days of heavy rainfall potential.
MARINE...A light to occasional moderate onshore flow will
continue through the remainder of the week between high pressure
ridging across the southeast conus and adjacent gulf waters, and
low pressure over east Texas. A daily chance for showers and
thunderstorms can be expected as occasional disturbances aloft
advance across the area associated with low pressure aloft moving
slowly across Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 71 82 69 84 / 50 80 50 70
LCH 72 82 71 84 / 70 80 50 70
LFT 73 84 72 85 / 60 80 50 70
BPT 73 82 71 83 / 70 80 50 70
&&
.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
041>045-052>055-073-074.
TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
216-259>262.
GM...None.
&&
PUBLIC...26Hazardous weather outlook, Jun 2, 3:00 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 PM CDT THU JUN 2 2016
GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-032100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
400 PM CDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUS FLASH FLOODING IS POSSIBLE ACROSS THE FORECAST AREA. A
FLASH FLOOD WATCH IS IN EFFECT. LOW PRESSURE TRACKING VERY SLOWLY
ACROSS TEXAS WILL BRING OCCASIONAL ROUNDS OF HEAVY RAINFALL.
DAILY AMOUNTS OF 2 TO 4 INCHES WILL BE COMMON WITH SOME AREAS
RECEIVING UP TO 8 INCHES. THOSE AREAS WHERE HEAVY RAINFALL HAS
ALREADY OCCURRED WILL BE PARTICULARLY VULNERABLE TO LIFE THREATENING
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AND INTO
SATURDAY. A FLASH FLOOD THREAT WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.
GMZ450-452-455-470-472-475-032100-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
400 PM CDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AS LOW PRESSURE
ADVANCES SLOWING ACROSS TEXAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY INTO
SATURDAY AS LOW PRESSURE ADVANCES SLOWLY EAST ACROSS TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.
In the hours before
Special weather statement, Jun 2, 4:45 PM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 PM CDT THU JUN 2 2016
LAZ029-033-044-045-052-053-030015-
ST. LANDRY LA-AVOYELLES LA-IBERIA LA-UPPER ST. MARTIN LA-
VERMILION LA-LAFAYETTE LA-
545 PM CDT THU JUN 2 2016
...SPECIAL WEATHER STATEMENT...
AT 545 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BORDELONVILLE TO NEAR PORT BARRE TO 9
MILES SOUTH OF FORKED ISLAND. MOVEMENT WAS NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...NEW IBERIA...OPELOUSAS...ABBEVILLE...CATAHOULA...SCOTT...
BREAUX BRIDGE...CARENCRO...ST. MARTINVILLE...KAPLAN...SIMMESPORT...
KROTZ SPRINGS...LEONVILLE...ARNAUDVILLE...MELVILLE...MOREAUVILLE...
PALMETTO...BORDELONVILLE...FORKED ISLAND AND BAYOU CURRENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3122 9199 3130 9191 3119 9168 3086 9182
3071 9173 3050 9175 3044 9164 3031 9162
2974 9186 2983 9186 2973 9214 2975 9221
2973 9220 2970 9210 2965 9212 2956 9251
3058 9204 3133 9202
TIME...MOT...LOC 2245Z 247DEG 19KT 3116 9186 3061 9191 2970 9229
LANDRENEAULocal storm report, Jun 2, 6:11 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
711 PM CDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD 5 S LUMBERTON 30.20N 94.22W
06/02/2016 HARDIN TX PUBLIC
PUBLIC POSTED PHOTO OF FLOODING AT KEITH ROAD AND
CALLAHAN LANE
&&
TWHLocal storm report, Jun 2, 9:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1039 PM CDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FLASH FLOOD 1 S BATSON 30.23N 94.61W
06/02/2016 HARDIN TX DEPT OF HIGHWAYS
TXDOT REPORTS FM 770 CLOSED FROM HWY 105 TO LIBERTY
COUNTY LINE CLOSED DUE TO FLOODING
&&
TWHHeavy Rain, Vernon
- When
- June 2, 10:10 PM CST to 11:12 PM CST
- Where
- Vernon County, Leesville
- Reported by
- Public
- Coordinates
- 31.150, -93.270
A few pictures were received through social media of ponding of water water on roadways around Leesville, New Llano, and Simpson. The roads were still passable.
Flash Flood, Lafayette
- When
- June 4, 1:05 PM CST to 2:05 PM CST
- Where
- Lafayette County, (Lft)lafayette Rgnl to 2.25 mi ESE of Broussard
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.200, -91.980
Heavy rain over the Lafayette area produced street flooding including along Ambassador Caffery Parkway and Dulles Drive. The flooding made the street impassable for a time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 2 to 5, 20163 deaths · 2 events
- Flash Flooding in Ohio, June 2, 2016$70,000 · 10 events
- Flash Flooding in North Carolina, June 2, 2016$90,000 · 2 events
- Flash Flood and Damaging Wind in New York, June 2, 2016$60,000 · 50 kt wind · 3 events
- Flash Flood in Pennsylvania, June 2, 2016$50,000 · 1 event
- Flash Flood and Hail in Texas, June 2, 2016$15,000 · 1 in hail · 3 events
- Flash Flooding in Texas, June 2, 2016$15,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 2, 20168 events
- Flash Flooding in Texas, June 2 to 5, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 20167 events
- Flash Flooding and Flooding in Indiana, June 2, 20166 events
- Flooding in West Virginia, June 2 to 3, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644562, 644569.